Secondary Logo

Journal Logo

Severe hypoglycemia

Vacca, Vincent M. Jr. MSN, RN, CCRN

doi: 10.1097/01.NURSE.0000369875.38208.d7
Department: ACTION STAT
Free

Clinical Nurse Educator

Neuroscience Intensive Care Unit

Brigham and Women's Hospital • Boston, Mass.

MIDMORNING, YOU'RE caring for a child with a sprained ankle in the ED when the child's mother, Sue Taggert, 39, suddenly drops her handbag on the floor and appears unsteady on her feet. Her husband, Carl, alerts you to Ms. Taggert's condition. You immediately call for help as you position Ms. Taggert safely on a stretcher and perform a rapid assessment. Her ABCs are intact. She responds to verbal stimuli but is slightly confused. She's also pale, diaphoretic, and tremulous and complains of a headache and feeling weak.

Back to Top | Article Outline

What's the situation?

You take Ms. Taggert's vital signs: temperature, 98.6° F (37° C); heart rate, 124 and regular; respirations, 22 and slightly labored; SpO2, 98% on room air; and BP, 110/60 supine.

You act quickly to identify the cause of Ms. Taggert's signs and symptoms. While obtaining a brief, targeted history, you learn that Ms. Taggert has type 1 diabetes.

After informing the ED physician, you arrange for another nurse to care for Ms. Taggert's child. You establish I.V. access, administer oxygen at 4 L/min via nasal cannula to maintain SpO2 above 90%, and connect her to the cardiac monitor. You obtain a 12-lead ECG, which shows sinus tachycardia without evidence of myocardial ischemia or other abnormality. You also call for a stat portable chest X-ray.

Next, you obtain a finger-stick blood glucose level, which is 44 mg/dL (normal range, 70 to 100 mg/dL). You also obtain blood specimens for stat lab work, including a basic metabolic panel (BMP), serum cardiac biomarkers, and coagulation profile.

Back to Top | Article Outline

What's your assessment?

Based on Ms. Taggert's clinical manifestations and low blood glucose level (confirmed by the stat BMP), you suspect severe hypoglycemia. The American Diabetes Association defines severe hypoglycemia as a hypoglycemic event that requires the assistance of another person to actively administer carbohydrate, glucagon, or other resuscitative actions. Without immediate and appropriate treatment, severe hypoglycemia can lead to coma and death.

Figure

Figure

Mr. Taggert tells you that at bedtime last night, Ms. Taggert administered her long-acting basal insulin, which is taken once a day. Basal insulin has an onset of 45 minutes to 4 hours, a minimal peak effect, and a duration of action up to 24 hours. Ms. Taggert also uses short-acting insulin, which has an onset of 30 to 60 minutes, peaks in 2 to 5 hours, and lasts for up to 12 hours.

This morning, she administered the shorter acting regular insulin before she realized that her child needed to go to the ED. In the midst of concerns for her child, Ms. Taggert didn't eat breakfast. With basal insulin already on board and her short-acting insulin beginning to peak, she didn't have enough circulating glucose to prevent a hypoglycemic event.

Back to Top | Article Outline

What must you do immediately?

You determine that she can safely swallow, so you administer 15 grams of oral glucose gel. The oral glucose gel dissolves and is absorbed quickly. Fifteen minutes later, you reassess Ms. Taggert. Her heart rate is 96 and regular; BP, 110/70; respirations, 14, regular, and nonlabored; SpO2, 99%; and finger-stick blood glucose, 75 mg/dL. She's alert and oriented, is appropriately concerned about her child, and is grateful to the staff for recognizing and effectively treating her hypoglycemic episode.

Back to Top | Article Outline

What should be done later?

When appropriate, review diabetes and diabetes management with Ms. Taggert. Recommend that she wear a medical-alert bracelet for type 1 diabetes and continue to have regular checkups with her healthcare provider.

Before she's discharged, recheck her blood glucose level to ensure that it's in the target range.

© 2010 Lippincott Williams & Wilkins, Inc.